Possible Consequences of Adderall AbuseThe consequences of Adderall abuse can be extremely dangerous. Taking high doses of a stimulant can result in an irregular heartbeat, dangerously high body temperatures, and/or the potential for cardiovascular failure or seizures. Taking high doses of some stimulants repeatedly over a short period of time can lead to hostility or feelings of paranoia in some individuals.
Adderall should not be mixed with antidepressants or over-the-counter common cold medicine containing decongestants. Antidepressants may enhance the effects of Adderall and taking Adderall with decongestants may cause blood pressure to become dangerously high or lead to irregular heart rhythms.
Where to Get Help for Adderall AbuseYour healthcare provider is a great place to start when searching for help for Adderall abuse or addiction. He or she will be able to help you deal with an Adderall abuse or may suggest other resources for you.
Treatment of an addiction to Adderall is usually based on behavioral therapies proven effective for treating cocaine or methamphetamine addiction. At this time, there are no proven medications for the treatment of an Adderall addiction. Antidepressants, however, may be used to manage the symptoms of depression that can accompany early abstinence from Adderall.
Depending on the person's situation, the first step in treating a prescription stimulant addiction may be to slowly decrease the drug's dose and attempt to treat withdrawal symptoms. This process of detoxification could then be followed with one of many behavioral therapies. Contingency management, for example, improves treatment outcomes by enabling patients to earn vouchers for drug-free urine tests; the vouchers can be exchanged for items that promote healthy living. Cognitive-behavioral therapies, which teach patients skills to recognize risky situations, avoid drug use, and cope more effectively with problems, are proving beneficial. Recovery support groups may also be effective in conjunction with a behavioral therapy.